South Dakota, 2001Lightning Strike in South Dakota, April 22, 2001
April 22, 2001 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 8:25 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 22, 8:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT SUN APR 22 2001
HAVE UPDATED FCST TO INCLUDE WATCH FURTHER SW ALONG MO RIVER. SFC
FNT FURTHER S ACRS SERN NEB AND MAY NOT MAKE IT AS FAR N AS NW IA
THIS AFTN AS PREV MODELS INDICATED. STILL FAR SER CWA STILL UNDER
GUN FOR SVR WX AS BNDRY WL BE CLOSE BY 00Z. HAVE LOWERED TEMS FOR
THIS AFTN MOST PLACES WITH THE COOL E NELY LOW LEVEL FLOW AND PRECIP.
.FSD...WINTER STORM WATCH TONIGHT FAR WRN CWA
In the hours before
Special weather statement, Apr 22, 9:48 AM CST, 1 hour 42 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SUN APR 22 2001
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
.STRONG LOW PRESSURE OVER EASTERN COLORADO WILL MOVE NORTHEAST INTO
EASTERN NEBRASKA THIS EVENING. A WARM FRONT OVER SOUTHERN NEBRASKA
WILL ALSO LIFT NORTHEAST INTO NORTHERN IOWA DURING THIS TIME PERIOD.
AS IT DOES...STRONG TO POSSIBLY SEVERE STORMS WILL DEVELOP OVER
EASTERN NEBRASKA THIS AFTERNOON AND MOVE NORTHEAST INTO NORTHWEST
IOWA LATE THIS AFTERNOON OR EVENING. THE POTENTIAL DOES EXIST FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS OVER NORTHWEST IOWA LATER THIS
AFTERNOON AND EVENING.
SDZ038-039-050-052>054-057>060-063>065-068-230500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1048 AM CDT SUN APR 22 2001
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ040-055-056-061-062-066-067-069-070-MNZ071-072-080-081-089-090-
097-098-IAZ001-002-012-230500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-OSCEOLA-YANKTON-
CLAY-SIOUX-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...YANKTON...SIOUX CENTER...
1048 AM CDT SUN APR 22 2001
* FORECAST THROUGH MIDNIGHT:
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
AFTENROON AND EVENING. SOME OF THE STORMS WILL PRODUCE PEA SIZE HAIL
ALONG WITH BRIEF HEAVY RAINS. HOWEVER...SEVERE WEATHER IS NOT
EXPECTED.
* SIGNIFICANT WEATHER:
SMALL HAIL...PEA TO MARBLE SIZE.
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ071-IAZ003-013-014-020>022-031-032-NEZ013-014-230500-
DICKINSON-UNION-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1048 AM CDT SUN APR 22 2001
* FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE AREA THIS AFTERNOON AND MAY BECOEM SEVERE AFTER 4 PM. THE
POTENTIAL EXISTS FOR THE DEVELOPMENT OF TORNADOES THIS EVENING
SOUTHEAST OF A SIOUX CITY TO SPIRIT LAKE LINE.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
TORNADOES POSSIBLE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
Lightning, Brookings
- When
- April 22, 11:30 AM CST
- Where
- Brookings County, Elkton
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Lightning struck a house, causing a fire which destroyed the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Minnesota, April 22 to 23, 2001$6.1 million · 9 events
- Ice Storm in Minnesota, April 22 to 23, 2001$4.2 million · 2 events
- Tornado in Nebraska, April 22, 20011 injured · $600,000 · F1 · 1 event
- Lightning Strike in Nebraska, April 22, 2001$165,000 · 1 event
- Tornado and Hail in Texas, April 22 to 23, 2001$55,000 · F0 · 17 events
- Hail and Damaging Winds in Nebraska, April 22, 2001$73,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 22, 2001$15,000 · 1.75 in hail · 41 events
- Hail and Damaging Winds in Oklahoma, April 22, 2001$30,000 · 52 kt wind · 12 events
- Winter Storm in South Dakota, April 22 to 23, 200121 events
- High Wind in Texas, April 22, 200151 kt wind · 20 events
- Winter Storm in South Dakota, April 22 to 23, 200117 events
- Lightning Strike in South Dakota, April 22, 2001$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242708.